Jump to content
CrazyBoards.org

Sign in to follow this  
Evenstar

High blood pressure on Ritalin. Need alternative

Recommended Posts

Edit: I haven't been on here for a while and have forgotten how to edit my signature. I'll figure it out but my current meds are: Lamictal 100mg, Latuda 20mg, Ritalin 20mg, and Xanax (as needed). Plus Lisinopril for high blood pressure. (There, I think I did.)

Hi guys. I've been taking Ritalin for a while, I think for almost 6 years now but on and off since I take it as needed. I switched to Ritalin from Concerta because Concerta gave me really bad mood crashes and I'd have major depressive episodes. Recently, I've been having problems with my BP and have been diagnosed with Hypertension a few months back. I ignored it because... well, I'm just not very good at taking care of myself and I also couldn't afford too many maintenance meds. Now, my spike in BP has caused an alarm and my GP prescribed Lisinopril to me. It's only been the third day and I noticed an improvement in my BP but when I take Ritalin twice a day, my BP spikes up to 150/100. (I'm taking 20mg - split in half, one in the morning and the afternoon to maximize it). Now, I don't know for sure if the Ritalin is causing this or if my BP is just really high but I did read that it's a side effect of Ritalin. 

If so, I am in big trouble because I am using it for work and I have tried being off it (like I said I'm on and off it), and I just can't work with the same focus without it. It was okay when I was working a full time job and I was paid by the hour so it doesn't matter much if I trail off or zone out for a bit, I would still get paid. But right now, I'm working as a Freelance writer so my earnings depend on the number of jobs I can do per day. If I don't take Ritalin, my output would be greatly reduced and I'd have no money to even pay for my meds. But my BP spike has been alarming. 

My first question is, is that BP 150/100 when on Ritalin okay? Or is it already dangerous? I mean I know it's too high but is it something that can be brushed aside since I'm taking Ritalin and since it would lower down when the Ritalin wears off? Second, and oh boy I don't know if I'm going to get good responses to this, but... Are there any alternatives to Ritalin and Concerta that can be stimulating but not causing high blood pressure? I'd really hate to be off of a stimulant, I admit that. But for those who are on them, I'm hoping you can understand why. I'm slow and just all over the place without it.

Edited by Evenstar

Share this post


Link to post
Share on other sites

150/100 sounds like me when I take a lot of adderall. You would have to see if the doc is ok with that number if it's only temporary 

Share this post


Link to post
Share on other sites

130/80 is the new level for where hypertension starts, that changed just recently, so now if either the top number is 130 or the bottom 80 it is called hypertension You may find dextroamphetamine based formulations have less effect on blood pressure and heart rate than Ritalin. 

Share this post


Link to post
Share on other sites
On 11/18/2017 at 12:24 PM, Iceberg said:

150/100 sounds like me when I take a lot of adderall. You would have to see if the doc is ok with that number if it's only temporary 

I'm afraid that if I tell my PDOC that she would take me off of Ritalin. I don't want to be off a stimulant as much as possible because it's very hard to work. 

21 hours ago, notloki said:

130/80 is the new level for where hypertension starts, that changed just recently, so now if either the top number is 130 or the bottom 80 it is called hypertension You may find dextroamphetamine based formulations have less effect on blood pressure and heart rate than Ritalin. 

Thank you. Could you give an example med? They're also stimulants, I assume?

Share this post


Link to post
Share on other sites
1 hour ago, Velvet Elvis said:

Consider adding Intuniv.  It's a blood pressure med that also helps with ADD.

Thank you! I will read about it. My next appointment with Pdoc is one December 5th so I will mention that. 

Share this post


Link to post
Share on other sites
19 hours ago, Evenstar said:

I'm afraid that if I tell my PDOC that she would take me off of Ritalin. I don't want to be off a stimulant as much as possible because it's very hard to work. 

Thank you. Could you give an example med? They're also stimulants, I assume?

Vyvanse, Zenzetti, generic dextroamphetamine.  Ah, yes they are stimulants.....they are amphetamines after all.

Share this post


Link to post
Share on other sites

Straterra helps some folks with add/adhd and it's non-stimulant. Didn't work for me but works for a lot of people.

Another option .. depending on your insurance .. would be Provigil/Nuvigil (generic name modafinil and something else) *off label*. They're not true stimulants and they do help some with add. My pdoc had me on that for a while until my insurance company decided they didn't want to pay for it. There wasn't a generic then .. there is now. Provigil  (modafinil) worked (for the most part) for me. It's a wakefulness agent .. military uses it to keep combat pilots awake under certain circumstances

What dosage of lisinopril are you on? There's some dosing flexibility with lisinopril. I think 20 - 40 mg/day is typical but it can go higher. They may be able to up your dose. There's side effects possible with everything, but lisinopril if fairly minimal. Biggest side effect I've heard about in comparing notes with others (I take it) is ED .. which shouldn't be a concern in your case.

I'm not a medical professional, so the thoughts above are simply what I've experienced or learned from talking to medical professionals.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×